Nov
21st

Hand Therapy for Chemotherapy-Induced Peripheral Neuropathy of the Hands

Categories: Therapy | Tags: , ,

Many people who have been treated with chemotherapy report hand and/or foot neuropathy from the anti-cancer drugs. This neuropathy can dramatically interfere with daily activities and quality of life. It can present as numbness, tingling, pins-and-needles, sensory pain, stabbing, or cold-intolerance. Chemotherapy-induced neuropathy (CIPN) can become so severe that chemotherapy doses or frequencies may need to be reduced.

The principles of hand therapy treatment for CIPN are based on concepts of neuroplasticity. Our brains hold a “map” where sensory perceptions are located. When there is sensory dysfunction, the map changes. Hand therapy’s body of knowledge in this area includes fascinating treatment strategies based on research that highlights the importance of sensory stimulation to help normalize and restore the picture in the brain and the sensory function in the hands.

I have been treating patients with chemotherapy-induced peripheral neuropathy (CIPN) for the past 4 years. I have written a book chapter on the subject and I presented this material at the American Society of Hand Therapists’ Annual Meeting in San Diego in October of 2012. In the past few months, I provided a telemedicine hand therapy skype session for CIPN and have been staying in touch with the patient. She reports improvements in her symptoms while continuing on her medication regimens. It is my sincere hope that there will be a growing interest in this new topic.

Leave a comment

Have your say!